Jump to content
CrazyBoards.org

Recommended Posts

This has to be one of the most troubling diagnosis I have had in my life. I went through numerous ER visits, and doctors. My current GI wanted to run some tests. On the endoscopy he could see a very large food bezoar (undigested material) sitting like a brick in my stomach. No other dr ran this test. Gastroparesis explains while I feel full after a few bites, can't keep food down, stomach pain, bloating, and a LONG list of food I can't eat. My GI doctor said I need to "eat like a baby" i.e. applesauce, ensure drinks...etc.

I am in so much physical pain even after a little bit of food...

I worry next step with be a j tube...

Share this post


Link to post
Share on other sites

I'm sorry you are having a hard time!  Is he (or someone else) going to try and take the bezoar out of your stomach or is it something permanent?

Share this post


Link to post
Share on other sites

I can understand how you are troubled and worried. That's a frightening diagnosis. If it were me, I'd want a second opinion though before I would accept it.

Share this post


Link to post
Share on other sites

My dad went through something that progressed to only being able to eat soft foods and a lot of the food collecting in his stomach and throwing it back up sometimes. It sadly turned out to be pancreatic cancer. There was a mass or something and it happened to be in a location where it affected his stomach's ability to empty. (He then had a whipple surgery which gave him some, albeit limited, time.) Anyways, I'm not trying to freak you out or suggest you have terminal cancer, just that I saw how miserable it was for my dad when he had the issue with food not passing through the digestive tract normally. It is serious (whatever the cause) and I'm sorry you're going through this.

Share this post


Link to post
Share on other sites
10 hours ago, melissaw72 said:

I'm sorry you are having a hard time!  Is he (or someone else) going to try and take the bezoar out of your stomach or is it something permanent?

He already did during my endoscopy.

9 hours ago, jt07 said:

I can understand how you are troubled and worried. That's a frightening diagnosis. If it were me, I'd want a second opinion though before I would accept it.

I have gotten MANY second opinions,ranging from ER doctors, to my GP, then my Gastro. I literally had IMAGES of my stomach that tells it all.

8 hours ago, aquarian said:

My dad went through something that progressed to only being able to eat soft foods and a lot of the food collecting in his stomach and throwing it back up sometimes. It sadly turned out to be pancreatic cancer. There was a mass or something and it happened to be in a location where it affected his stomach's ability to empty. (He then had a whipple surgery which gave him some, albeit limited, time.) Anyways, I'm not trying to freak you out or suggest you have terminal cancer, just that I saw how miserable it was for my dad when he had the issue with food not passing through the digestive tract normally. It is serious (whatever the cause) and I'm sorry you're going through this.

Thank you, I am keeping a close eye on it...

Share this post


Link to post
Share on other sites

Why haven't they tried medicating you for this condition? There are plenty of medicines they use for gastroparesis!

This is according to Epocrates:

  • metoclopramide (Reglan) (I've read that this medicine specifically increases and induces gastric emptying)
  • EryPed (erythromycin ethylsuccinate) (off-label I think, and it seems to be indicated only for the brand-name, but an experienced prescriber would know how to use the generic for this indication...)
  • amitriptyline (Elavil)
  • nortriptyline (Pamelor)
  • promethazine (Phenergan)
  • ondansetron (Zofran)
  • mirtazapine (Remeron)
  • prochlorperazine maleate (Compazine)
  • tramadol (many brand names) (not sure how this will help gastroparesis)
  • fentanyl transdermal (Duragesic) (???)
  • methadone (Dolophine, Methadose) (???)
  • Botox (???)

That's what all Epocrates has to say about meds used to treat gastroparesis. 

Share this post


Link to post
Share on other sites

I am on phenergan but it doesn't treat GP...there are only 3 medications out there that actually treat GP. My specialist went through the list with me of the ones available but there was a reason I couldn't take most of them..there is NO cure for GP

Share this post


Link to post
Share on other sites

You have to be careful with GI meds, many block or antagonize dopamine making for a risk of TD and other movement disorders.

Share this post


Link to post
Share on other sites
4 hours ago, notloki said:

You have to be careful with GI meds, many block or antagonize dopamine making for a risk of TD and other movement disorders.

Yeah, thats what my GI doctor said. We are trying without, and I am taking Promethazine and Dicyclomin as needed. The biggest thing for me is diet. I am to stick to a mostly liquid diet. Every time I eat solids I throw up and am in serious pain...

Share this post


Link to post
Share on other sites

I am glad you found meds to take that help.  I'm on dicyclomine also (as needed) because it slows down motility.  I don't take it for GP though, but IBS-D.

Share this post


Link to post
Share on other sites
31 minutes ago, melissaw72 said:

I am glad you found meds to take that help.  I'm on dicyclomine also (as needed) because it slows down motility.  I don't take it for GP though, but IBS-D.

the meds only help a couple of my symptoms. I am struggling so bad I may need a GI or J tube since I am not digesting foods.

Share this post


Link to post
Share on other sites
1 minute ago, Butterflykisses said:

the meds only help a couple of my symptoms. I am struggling so bad I may need a GI or J tube since I am not digesting foods.

I am so sorry you are struggling so much.  What is the next step?

Share this post


Link to post
Share on other sites
1 hour ago, melissaw72 said:

I am so sorry you are struggling so much.  What is the next step?

GI doc wants to run some more tests to determine the severity of it. I am just feeling depressed and in pain when I eat / after I eat. I use to be a foodie and loved trying foods but now it feelings like my life consists of Ensure drinks. 

Share this post


Link to post
Share on other sites
1 hour ago, Butterflykisses said:

@melissaw72 

Better thanks for asking. I am now on life-long antibiotic (erythromycin) therapy. Its helped give my stomach the push to become more active during digestion.

I really hope it works for you ... you've been having a hard time for awhile now.

Share this post


Link to post
Share on other sites
On 4/3/2017 at 9:17 AM, mikl_pls said:

Why haven't they tried medicating you for this condition? There are plenty of medicines they use for gastroparesis!

This is according to Epocrates:

  • metoclopramide (Reglan) (I've read that this medicine specifically increases and induces gastric emptying)
  • EryPed (erythromycin ethylsuccinate) (off-label I think, and it seems to be indicated only for the brand-name, but an experienced prescriber would know how to use the generic for this indication...)
  • amitriptyline (Elavil)
  • nortriptyline (Pamelor)
  • promethazine (Phenergan)
  • ondansetron (Zofran)
  • mirtazapine (Remeron)
  • prochlorperazine maleate (Compazine)
  • tramadol (many brand names) (not sure how this will help gastroparesis)
  • fentanyl transdermal (Duragesic) (???)
  • methadone (Dolophine, Methadose) (???)
  • Botox (???)

That's what all Epocrates has to say about meds used to treat gastroparesis. 

Most of that list is to help the symptoms of GP. Reglan, and Erythromycin are two to actually treat it (stimulating stomach muscles). My sister is on Domperidone. It's the only thing that kind of works but it isn't FDA approved so she has to go through a special program in Canada to get it.

She's also prescribed medicinal marijuana. It helped her make more progress the first day than she had in 3 years. 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×